Sensationalist media headlines warn us that the health of hundreds of children is being put at risk by sex-change drugs doled out on the NHS.
My question is whether in fact anyone has considered the notion that the healthcare h of hundreds of children is actually being put at risk as a result of difficulties gaining access to the help they need with their gender identity?
The issue of whether some children identify as a gender which differs from the one that is anticipated by their external sex characteristics, should no longer be a matter for debate. The only debate should be how best to help them in the safest and most timely fashion.
Horrifically, I have seen many transgender children and adults being prescribed psychotropic drugs including: Fluoxetine, Citalopram, Duloxetine, Haloperidol, Diazepam, Zopiclone, Quetiapine – and more.
I have seen children who have put a noose round their neck, who have taken a whole box of paracetamol, who have been sectioned and restrained under the Mental Health Act. I have also seen children with cuts and slashes across their arms, legs and most private of parts.
There are those in the medical profession who believe that there is an underlying mental illness that makes these children become so unwell that they need restraint or that they need these medications.
In my view it is the lack of treatment with the right medication that is causing the issue.
A cisgender boy who is going through puberty and develops small breast buds as his hormones start to change his body into that of an adult male, finds them hugely distressing – and will try anything to hide them. Imagine a transgender boy who knows that his sister and mother both have DD breasts, and that his female hormones mean that he is heading the same way. Unless a doctor will help him.
A cisgender girl who develops a hint of a hair on her upper lip, will wax and bleach and pluck and dye. Imagine if she had the understanding that this would soon develop into a full-grown beard. This is what happens to trans girls who are allowed to pass through a male puberty.
The distress of puberty, and its effects, which cause your body to change away from the gender you identify more closely with can be extreme. It can cause anxiety, depression and negative thought. It can also lead to self harm and suicide.
Yet instead of treating these patients with the medication that would resolve the underlying issue, these people are given the strongest of psychotropic drugs, at the strongest of doses. I wonder whether the doctors that criticise the use of gender affirming medication have actually understood what it means to be transgender?
The GMC guidance allows for prescribing outside the terms of the licence (‘off-licence’) where this is necessary to meet the specific needs of the patient.
Some would have us believe that these treatments are freely available without any evaluation of their need and their safety. In reality the NHS requires patients to undergo extensive psychological evaluation prior to any treatment to ensure that both parents and children understand the risks, benefits and side effects of taking puberty blockers and gender affirming hormones. This is an approach echoed here at GenderGP, where we have a team of expert counsellors in place for that very reason.
In addition to being given a full overview of the implications of taking such medication, the potential side-effects are also (many times inaccurately) widely publicised in media articles.
Is it not, therefore, a sign of how desperate individuals feel when trapped in the wrong gender, that they are willing to take gender-affirming medication, even though there may be risks.
Research shows that transgender people who have access to timely, compassionate medical help are more likely to be happy, successful members of society. They are more likely to do well in school and to be employed. They are more likely to be in happy social and personal relationships.
Being transgender is not a mental illness, but those who are denied the help and support they need are at greater risk of becoming mentally ill.